Oxygen embolism caused by accidental subcutaneous injection of hydrogen peroxide during orthopedic surgery: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

We report a 39-year-old male patient with a fracture of the right acetabulum undergoing open reduction and internal fixation with a plate under general anesthesia. At closure, the surgeons injected 0.75% ropivacaine into the subcutaneous tissue of the incision wound for postoperative analgesia. Soon after injection, subcutaneous emphysema at the injection site and a sudden decrease in end-tidal CO2 tension with crude oscillatory ripples during the alveolar plateau phase were observed. Shortly thereafter, it was found that the surgeons had mistakenly injected hydrogen peroxide instead of ropivacaine. Fortunately, the patient recovered to normal status after 10 minutes. After the surgery, the patient was carefully observed for suspected pulmonary embolism and discharged without complications.

Conclusion:

Adverse events related to medication errors can occur in operating rooms, and most cases can be prevented through communication and verification by medical staff. The use of hydrogen peroxide should be reevaluated; when used, medical staff should be aware of the risk of oxygen embolism and take extreme care.

Related Topics

    loading  Loading Related Articles